New York, 2004Lightning Strike in New York, May 10, 2004
May 10, 2004 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 10, 1:45 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, May 10, 1:45 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT MON MAY 10 2004
.DISCUSSION...
SURFACE WARM FRONT CUTTING ACROSS CENTRAL NEW YORK AND NORTHEAST PA
EARLY THIS AFTN WITH CONVECTION DEVELOPING TO THE SOUTH WHERE HIGHER
CAPES AND INSTABILITIES ARE FOUND. BELIEVE THAT ANY STORMS THAT FIRE
ACROSS OUR AREA WILL BE EARLY THIS EVENING BEFORE LOSS OF DAYTIME
HEATING. STILL, IT LOOKS LIKE THE BETTER CHC FOR SHRA AND TSRA WILL
OCCUR LATER TONIGHT WITH THE APPROACH OF COLD FRONT. THE FRONT
ITSELF DOES NOT APPROACH THE NORTHWEST PART OF THE FORECAST AREA
UNTIL NEAR 12Z ON TUESDAY, SO WILL KEEP THE SOUTHEAST PART OF OUR
ZONES DRY FOR THE OVERNIGHT.
TUESDAY...THE FRONT WILL PUSH SOUTH ACROSS THE CWA DURING THE
MORNING AND STALL ACROSS NORTHERN PA AS HIGH PRESSURE TO THE NORTH
MOVES ACROSS EASTERN CANADA. THIS WILL HELP TO KEEP THE NORTHERN
PART OF THE FORECAST AREA DRY WHILE THE CHC FOR PRECIP REMAINS
ACROSS THE SOUTH HALF OF OUR AREA CLOSER TO THE FRONT. THE
INSTABILITY WILL BE THERE...BUT THERE WILL BE LITTLE IN THE WAY OF
DYNAMICS TO SUPPORT MORE THAN JUST LOW CHC POPS.
TUESDAY NIGHT-WEDNESDAY...WILL KEEP TUES NIGHT DRY WITH LOSS OF
DAYTIME HEATING HELPING TO KILL OF ANY TSRA THAT DEVELOP IN THE
VACINITY OF THE FRONT DURING THE DAY. ON WEDNESDAY...UPPER RIDGE
BEGINS TO BUILD MORE ACROSS THE EAST WHILE HIGH PRESSURE TO THE
NORTH MOVES EAST AND PHASES WITH BURMUDA HIGH OFF THE COAST. FRONTAL
ZONE STILL TO THE SOUTH MAY CONTINUE TO DEVELOP DIURNAL CONVECTION,
BUT NO DYNAMICS TO SUPPORT MUCH MORE THAN LOW CHC POPS IN THE
FORECAST.
&&
.EXTENDED (WED NITE-MON)...
FIRST HALF OF THIS PERIOD WILL FIND FORECAST AREA UNDER THE
PERIPHERY OF A STRONG BERMUDA RIDGE WITH ENERGY FROM THE WESTERLIES
SHUNTED WELL TO OUR NORTH AND WEST. SFC WARM FRONT WILL HAVE JUST
PASSED THE AREA WEDS NITE-EARLY THURS WITH POSSIBLY SOME UPR LVL
ENERGY MOVING THRU THE REGION. ALONG WITH DAYTIME INSTABILITY
BELIEVE THERE WILL STILL BE A NOMINAL CHC FOR SHRA/TSRA ON THURS...
AND PERHAPS MOST OF THAT EVEN EARLY. LATER THURS AND ESPLY FRI...GFS
HOLDS A LOT OF MOISTURE AND INSTABILITY ON THE NORTH SIDE OF THE
RIDGE...THEREFORE DVLPG AN ABUNDANCE OF CONVECTIVE PRECIP.
INSTABILITY MAY BE REALIZED GIVEN EXPECTED SFC TEMPS...BUT WITHOUT
INDICATION OF APPRECIABLE TRIGGER...MDL GENERATED PCP SEEMS
OVERDONE. I SUSPECT THERE WILL BE SOME ISOLD AFTERNOON CONVECTIVE
DEVELOPMENT...BUT THIS FALLS INTO THE CLIMO NORM...SO AT THAT FCST
RANGE...WILL GO PREDOMINANTLY DRY. RIDGE BREAKS DOWN FOR THE LATTER
HALF OF THE PERIOD...ALLOWING COLD FRONT INTO THE AREA SATURDAY
AFTERNOON INTO EARLY SUNDAY FOR NEXT GOOD CHC OF TSRA/SHRA. COOLER
HIGH PRESSURE REPLACES THIS FEATURE FOR A RETURN TO RELATIVELY DRIER
WEATHER AND MORE SEASONABLE TEMPERATURES FOR DAYS 6 AND 7.
&&
.AVIATION...
GENERALLY SCT-BKN VFR CONDITIONS ARE EXPECTED FOR ABOUT THE FIRST 18
HOURS OF THE FCST. DURING THIS TIME...A COUPLE ROUNDS OF
THUNDERSTORMS ARE EXPECTED TO AFFECT EACH TERMINAL. FIRST BATCH
EXPECTED ROUGHLY DURING THE 21Z-01Z TIME FRAME AS WEAK DISTURBANCE
MOVES FROM GTLKS RGN ACROSS OUR AREA WHICH IS BCMG INCRGLY UNSTABLE
WITH WARM FRONT IN VICINITY. SECOND ROUND IS EXPECTED ALONG AND
AHEAD OF COLD FRONT LATER TONIGHT (AFT 06Z). CIGS/VSBYS MAY LOWER AT
ITH/BGM BEHIND THE COLD FRONT TO MVFR WITH SHOWERS. GRDL IMPROVEMENT
TO VFR CIGS IS EXPECTED AFT 16Z.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
SHORT TERM...JML
AVIATION...JAB
EXTENDED...JAB
Hazardous weather outlook, May 10, 3:07 AM EST, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 AM EDT MON MAY 10 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
407 AM EDT MON MAY 10 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
A WARM FRONT WILL PUSH THROUGH THE REGION TODAY AND WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING DUE TO VERY
HEAVY RAIN...MAINLY FROM AROUND MIDDAY INTO LATE AFTERNOON.
ALTHOUGH THE THREAT FOR SEVERE WEATHER EXISTS ACROSS ALL OF CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...THE GREATEST CHANCE FOR SEVERE
WEATHER WILL BE ALONG AND EAST OF THE INTERSTATE 81 CORRIDOR.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY.
MJC
In the hours before
Special weather statement, May 10, 2:30 PM EST, 4 hours before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT MON MAY 10 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-110100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
330 PM EDT MON MAY 10 2004
...THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NEW YORK
AND NORTHEAST PENNSYLVANIA THIS AFTERNOON AND TONIGHT...
DESTABILIZATION OF THE ATMOSPHERE HAS INCREASED THE RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT OVER WESTERN NEW YORK AND PENNSYLVANIA. AT
THIS TIME THERE IS POTENTIAL FOR A LINE OF STORMS TO FORM NEAR THE
LAKES...THEN MOVE INTO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
DURING THE LATE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS
MAY CONTAIN STRONG WINDS AND HAIL.
A COLD FRONT IS EXPECTED TO DROP ALONG THE LAKE ERIE SHORELINE
TONIGHT. THIS WILL INCREASE THE THREAT FOR SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN AFTER MIDNIGHT...MAINLY ALONG AND WEST OF INTERSTATE
81.
STAY TUNED TO NOAA WEATHER RADIO, OR YOUR FAVORITE MEDIA OUTLET,
FOR THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE, OR VISIT
OUR WEBSITE AT WEATHER.GOV.
PADAVONA
Special weather statement, May 10, 4:18 PM EST, 2 hours 12 minutes before
NYZ023>025-055-102200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
518 PM EDT MON MAY 10 2004
...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND POSSIBLY HAIL
MOVING INTO THE AREA...
AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE
EXTENDING FROM ITHACA TO ELMIRA.....MOVING EAST AT 35 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...
DRYDEN AND WEST NEWARK AT 545 PM.
THESE STORMS WILL LIKELY PRODUCE BRIEF WIND GUSTS OF 40 TO 50 MPH.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR STRONGER DAMAGING WINDS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MJ
Special weather statement, May 10, 5:02 PM EST, 1 hour 28 minutes before
NYZ045-046-102245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
602 PM EDT MON MAY 10 2004
...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL
MOVING ACROSS EASTERN CHENANGO AND OTSEGO COUNTIES...
AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND POSSIBLE
HAIL...NEAR NORWICH.....MOVING EAST AT 35 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...
MT VISION AND NEW LISBON AT 630 PM.
PORTLANDVILLE AND COOPERSTOWN JCT AT 645 PM.
BRIEF WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED. THIS THUNDERSTORM
HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR
STRONGER DAMAGING WINDS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MJ
Lightning, Broome
- When
- May 10, 6:30 PM EST
- Where
- Broome County, Binghamton
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.160, -75.820 (the zone’s center; the record gives no point)
Lightning hit a house at 3855 Brady Hill Road in the Town of Binghamton. The only damage that occurred was a short to the house's alarm system.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 10, 2004F2 · 21 events
- Flash Flood and Hail in Pennsylvania, May 10, 2004$954,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Michigan, May 10, 2004$525,000 · 1.75 in hail · 11 events
- Flash Flood in Louisiana, May 10, 2004$300,000 · 1 event
- High Wind in Idaho, May 10, 2004$100,000 · 5 events
- Hail and Damaging Winds in Texas, May 10, 2004$55,000 · 1.75 in hail · 15 events
- Lightning Strike in Nebraska, May 10, 2004$90,000 · 1 event
- High Wind and Strong Wind in Utah, May 10, 2004$44,000 · 81 kt wind · 12 events
- Flooding in Iowa, May 10 to 12, 2004$60,000 · 3 events
- Lightning Strikes in Tennessee, May 10, 20042 injured · $3,000 · 2 events
- Hail and Heavy Rain in Kansas, May 10 to 11, 20041.75 in hail · 17 events
- Damaging Wind in Tennessee, May 10, 2004$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415886.